Successful Desensitization to Docetaxel after Severe Hypersensitivity Reactions in Two Patients
American Journal of Health-System Pharmacy
Purpose Two cases of successful desensitization to docetaxel after severe hypersensitivity reactions are reported.
Summary Two patients with gynecological malignancies (uterine leiomyosarcoma and ovarian adenocarcinoma) experienced severe hypersensitivity reactions with docetaxel, including flushing, numbness, sharp radiating pain, severe nausea and vomiting, apnea, and unresponsiveness. Both patients received ondansetron before docetaxel. One patient received dexamethasone, diphenhydramine, and famotidine premedication before docetaxel, as she had previously reacted to paclitaxel. Docetaxel infusions were stopped, and the reactions were treated with diphenhydramine and dexamethasone (one patient also received famotidine). After resolution of symptoms, the docetaxel was not reinitiated due to the nature of the reactions. For the next cycle, both patients received a graded drug challenge or desensitization. Both were pre-medicated with dexamethasone, diphenhydramine, and famotidine. The docetaxel was given as infusions of 0.1%, 1%, and 10% of the dose, with each infusion given over one hour. After this, the remainder of the dose was infused over one hour. Both patients tolerated this desensitization well and completed a total of three and four cycles each. The first patient to receive the desensitization did complain of chest pain during the first desensitization, and the infusion rate was decreased to administer the drug over two hours. After she tolerated two cycles of two-hour infusions, the infusion rate was increased to administer each docetaxel infusion over one hour.
Conclusion Two patients who had severe hypersensitivity reactions to docetaxel successfully received further docetaxel doses via a desensitization procedure that involved the sequential administration of solutions containing increasing concentrations of the drug.
This is a post-print version of an article originally published in American Journal of Health-System Pharmacy, 2012, Volume 69, Issue 6.
The version of record is available through: the American Society of Health-System Pharmacists.
Reeves, David J.; Callahan, Michael J.; and Sutton, Gregory P., "Successful Desensitization to Docetaxel after Severe Hypersensitivity Reactions in Two Patients" (2012). Scholarship and Professional Work – COPHS. 211.